Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Treated for anxiety and insomnia. Taking Restoril, Halcion, and Xanax. Cannot sleep. Alternate medicine for this?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4150 Questions
I have been treated for anxiety and corresponding chronic insomnia for the past ten years. I've tried every medicine out there and they are not tonight. I need to change so I can sleep!!!

For example: 90 minutes ago I took 40 mg of Restoril, 1mg of Halcion, and 4 mg of Xanax. I'm still wide awake. My main issue is my brain never stops.
I have been through two years of CBT w/ no improvement. I have also participated in an overnight sleep study which showed unusually high brain activity, even while sedated. My problem is I can't find a medication that can shut my brain off at night so I can sleep, resulting in an average of 3-5 hours a night at best, which brings on the anxiety and depression because I can't function at my job. I'm a high level exec at a major bank with a 60-70 hr work week. What can put me to sleep? That is the root cause.

I have also practiced good sleep hygiene for the past 10 years with no luck unfortunately. Help!!
Posted Wed, 29 May 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 2 hours later
Welcome to XXXXXXX

You are a 38 year old male and suffering from severe insomnia, anxiety disorder and pain. You are currently on Temazepam 40, Triazolam 1 mg and Alprazolam 4 mg. You have a lot of work about 10 hours per day and you have been through CBT sessions also for 2 years. You have also tried sleep hygiene but no improvement.

I have understand your problem to some extent. There may be either of two problems in you-

You have problem of primary insomnia and the long term insomnia has precipitated anxiety and somatic symptoms.

Second possibility is anxiety disorder. You have some form of anxiety disorder and also excessive work related stress which has precipitated secondary insomnia.

As per my opinion anxiety has precipitated insomnia in you. Some times due to stress or anxiety we are not able to sleep properly and this results in excessive worry about getting sleep. Our mind got compelled to think about sleep again and again, which further worsen insomnia. Ultimately a vicious cycle of "worry-anxiety-insomnia-worry" is formed. We have to break this cycle.

One modality of treatment is cognitive restructuring by CBT. You have already attended CBT sessions with no improvement. Still I would like to advise you for Behavior Therapy. Try relaxation method like Jacobson's Progressive Muscle Relaxation, Breathing Exercises, Yoga, Meditation etc methods. Try to keep yourself relaxed.

Follow sleep hygiene methods. Never take alcohol, coffee, tea in evening. Don't read or watch TV from bed.

Now coming to medicines. You are taking Benzodiazepines in high doses and these are not benefitting you. I am afraid that you have become tolerant to these drug. Try to decrease the dose of drugs and start taking one drug only as all three are of same group. Don't stop taking abruptly instead decrease dose gradually.

I would like to advise you to take Mirtazepine in doses of 7.5-15 mg. It is a good antidepressant and anti anxiety medicine and also used in insomnia. It has different mechanism of action than benzodiazepine. I hope this drug will help you in sleeping and will also improve your anxiety. Along with mirtazepine you can take xanex 2-4 mg till you stop it completely.
You have problem of early insomnia and intermittent awakening so you can take Zolpidem Extended release tablet 12.5 also. The drug has slightly different action than Benzodiazepines and also don't cause dependence.
For detailed evaluation visit a Psychiatrist.

And last advise, try to go on holidays and decrease the work stress a little bit. Work is important but health is also equally important.

Hope it helps you, if you have more queries you can ask again.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor